Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

June 28, 2006Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2006, 12:40 PM EDT for Barry County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 12:40 PM EDT (16:40 UTC)
Expired
Jun 28, 2006, 1:30 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:45 PM EDTHAIL 0.75Delton, MI
Jun 28, 12:50 PM EDTHAIL 0.75Hickory Corners, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 281640
SVRGRR
MIC015-281730-
/O.NEW.KGRR.SV.W.0071.060628T1640Z-060628T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 130 PM EDT

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF NASHVILLE...OR ABOUT 10 MILES EAST OF
  PLAINWELL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKORY CORNERS AND CLOVERDALE AROUND 1245 PM EDT
  CEDAR CREEK AND SCHULTZ AROUND 1250 PM EDT
  BANFIELD AND VICKERY LANDING AROUND 1255 PM EDT
  DOWLING AROUND 100 PM EDT
  LACEY AROUND 105 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4255 8551 4243 8546 4243 8508 4262 8508

$$
COBB
2 follow-up statements
000 
WWUS53 KGRR 281658
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT WED JUN 28 2006

MIC015-281730-
/O.CON.KGRR.SV.W.0071.000000T0000Z-060628T1730Z/
BARRY MI-
1258 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 130 PM EDT...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BANFIELD...OR ABOUT 12 MILES NORTH OF BATTLE CREEK...AND MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACEY BY 105 PM EDT
  ASSYRIA AND MAPLE GROVE BY 115 PM EDT
  NASHVILLE BY 120 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4255 8540 4245 8537 4243 8508 4262 8508

$$

TJT
000 
WWUS53 KGRR 281728
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT WED JUN 28 2006

MIC015-281738-
/O.EXP.KGRR.SV.W.0071.000000T0000Z-060628T1730Z/
BARRY MI-
128 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4255 8540 4245 8537 4243 8508 4262 8508

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:19 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 28, 11:19 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EDT WED JUN 28 2006

.UPDATE...
WELL DEFINED SHORTWAVE IS SEEN IN SATELLITE IMAGERY OVER EAST
CENTRAL WISCONSIN...ROTATING EASTWARD TOWARD CENTRAL AND NORTHERN
LOWER MICHIGAN. AT THE SURFACE A COOL FRONT EXTENDS FROM NEAR OSCODA
TO LUDINGTON THEN ANGLING SOUTHWEST DOWN THE LAKE TOWARD NORTHEAST
ILLINOIS. DEW POINTS ARE NOSING UP TO AROUND 60 DEG F ACROSS
SOUTHWEST LOWER MICHIGAN.

THE SHORTWAVE WILL AID IN SYNOPTIC SCALE LIFT WHICH WILL COMBINE
WITH AN ALREADY UNSTABLE ATMOSPHERE TO PROVIDE DECENT SHOWER AND
THUNDERSTORM CHANCES. CAPE VALUES WILL INCREASE TO IN EXCESS OF 2000
J/KG THIS AFTERNOON WITH LI/S DROPPING TO NEAR -9 C. EXPECTING MORE
OF A PULSE SEVERE KIND OF ENVIRONMENT WITH MODERATE INSTABILITY AND
SHEAR ON THE WEAKER SIDE. ORGANIZATION WILL BE PROVIDED HOWEVER VIA
LIFT FROM THE UPPER SHORTWAVE. HAIL WILL BE THE MAIN
THREAT...ALTHOUGH WET MICROBUST SEVERE WINDS CANNOT BE RULED OUT.
THE THREAT FOR SEVERE SHOULD GRADUALLY MOVE SOUTH AND EAST WITH TIME
AS THE SHORTWAVE MOVES EAST AND THE COOL FRONT SAGS SOUTH.

ZONES WERE OVERALL IN GOOD SHAPE. MAIN CHANGE WAS TO BUMP THE ENTIRE
AREA UP TO 50 POPS FOR THE AFTERNOON. WINDS...TEMPS AND CLOUDS WERE
IN THE BALL PARK.

ZONES AND HWO SENT ALREADY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Jun 28, 10:15 AM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT WED JUN 28 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE INTO LOWER MICHIGAN THIS
AFTERNOON FROM WISCONSIN. THE UPPER DISTURBANCE COMBINED WITH A WEAK
SLOW MOVING COLD FRONT PUSHING SOUTH THROUGH THE STATE WILL PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ESPECIALLY
THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LEVELS. THE
GREATEST THREAT FROM STORMS TODAY WILL BE HAIL. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND AN INCH IN DIAMETER. IN
ADDITION...SOME STORMS MAY PRODUCE WINDS TO AROUND 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY AFTERNOON. SOME STORMS MAY REACH SEVERE
LEVELS WITH WINDS 58 MILES AN HOUR OR GREATER AND HAIL THREE
QUARTERS OF AN INCH IN DIAMETER OR GREATER SOUTHEAST OF A LINE
FROM LANSING TO KALAMAZOO ON THURSDAY AFTERNOON. THUNDERSTORMS ARE
ALSO POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY
AFTERNOON.

MWH DUKE

In the hours before

Local storm report, Jun 28, 11:38 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             3 NW FREMONT            43.49N 85.99W
06/28/2006  E0.75 INCH       NEWAYGO            MI   PUBLIC

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:10 AM EDTSevere Thunderstorm WarningGRRNewaygo50 min
Jun 28, 11:50 AM EDTSevere Thunderstorm WarningGRRVan Buren25 min
Jun 28, 11:59 AM EDTSevere Thunderstorm WarningGRRNewaygo31 min
Jun 28, 12:00 PM EDTSevere Thunderstorm WarningGRRKalamazoo60 min
Jun 28, 12:09 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Jun 28, 12:31 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 1:00 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:48 PM EDTSevere Thunderstorm WarningGRRJackson42 min
Jun 28, 4:16 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Jun 28, 6:54 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta36 min
Jun 28, 7:15 PM EDTSevere Thunderstorm WarningGRRIonia30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.